Can medication trigger Sweet’s syndrome?
Yes. In up to 5% of cases, Sweet’s syndrome is triggered by medication (Cohen, 2007). This is known as drug-induced Sweet’s syndrome.
How will you know if your Sweet’s syndrome has been triggered by medication?
In at least 95% of patients with Sweet’s syndrome, their condition is NOT triggered by medication. However, drug-induced Sweet’s syndrome should be considered if:
- Your Sweet’s syndrome developed not long after a particular medication was started.
- Your Sweet’s syndrome has continued to persist for many months or years, even after treatment.
What will happen if your doctor thinks you have drug-induced Sweet’s syndrome?
Unfortunately, there is NO SPECIAL TEST to tell you whether or not your Sweet’s syndrome is being triggered by medication. However, if it is suspected that your Sweet’s syndrome is drug-induced, your doctor will:
- Stop the medication that is possibly causing your Sweet’s syndrome. Your Sweet’s syndrome should then start to settle down, but you may still need treatment.
- Re-introduce the medication to see if your Sweet’s syndrome flares-up again. Sometimes, your doctor will decide that this is not necessary.
Why does medication trigger Sweet’s syndrome in some people?
The main theory is that drug-induced Sweet’s syndrome is caused by hypersensitivity reaction, but it can sometimes happen for other reasons too. Read more here.
What is hypersensitivity reaction, and is it the same as allergic reaction?
No. Hypersensitivity reaction is not the same as allergic reaction.
In some people with Sweet’s syndrome, the innate immune system (a part of the immune system that doesn’t produce antibodies) can be hypersensitive and over-react to the presence of infectious, inflammatory, drug, or tumour cell antigens – antigens are proteins or substances that a part of your immune system called the adaptive immune system sees as a foreign invader and produces antibodies in response to (Bhat et al, 2015: 257; Kasirye et al, 2011: 135). This means that the presence of antigens associated with certain health conditions and medications could potentially trigger Sweet’s syndrome by causing the innate immune system to activate inflammatory cells, particularly white blood cells called neutrophils (Gosheger et al, 2002: 70). This then leads to the symptoms of Sweet’s syndrome. Read more here.
An allergic reaction is when the body has an adverse reaction to a substance that is foreign to the body that does not normally cause harm, e.g. a food, pollen or medication. This substance is known as an allergen. The immune system mistakes the allergen for a foreign invader such as a bacteria or virus. The adaptive immune system then quickly produces allergen-specific immunoglobulin E (IgE) antibodies in response to the allergen, in order to fight it off. Chemicals such as histamine are also produced, with the overall immune response causing the symptoms of allergy.
What medications have been reported to have triggered Sweet’s syndrome?
Medications that have been reported to trigger Sweet’s syndrome include:
- Paracetamol (triggered a Sweet’s syndrome-like condition) (Culla et al, 2014).
- Amoxicillin (possibly) (Volpe, 2016).
- Clindamycin (Cruz-Velasquez et al, 2016).
- Tetracycline (Ibid).
- Minocycline (Cohen, 2007).
- Nitrofurantoin (Ibid).
- Piperacillin/tazobactam (Cruz- Velasquez et al, 2016).
- Carbamazepine (Cohen, 2007).
- Diazepam (Cohen, 2007).
- Hydralazine (Cohen, 2007).
- Chloroquine (Cruz-Velasquez et al, 2016).
- Lithium (Xenophontos et al, 2016).
- Bortezomib (Llamas-Velasco et al, 2015).
- Decitabine (Kasirye et al, 2011: 134).
- Imatinib mesylate (Cohen, 2007).
- Ipilimumab (Gormley et al, 2014).
- Lenalidomide (Cohen, 2007).
- Abacavir (Cohen, 2007).
- Acyclovir (Cruz-Velasquez et al, 2016).
- Interferon-α (Cruz-Velasquez et al, 2016).
Colony stimulating factors.
- Granulocyte-colony stimulating factor (G-CSF). This is the most common treatment to trigger Sweet’s syndrome (Cohen, 2007).
- Granulocyte-macrophage-colony stimulating factor (GM-CSF) (Ibid).
- Levonorgestrel/ethinyl estradiol (Triphasil) (Cohen, 2007).
- Levonorgestrel-releasing intrauterine system (Mirena) (Cohen, 2007).
- Furosemide (Cohen, 2007).
- Azathioprine (Salem et al, 2015).
Nonsteroidal anti-inflammatory drugs (NSAIDs).
- Celecoxib (Cohen, 2007; Oh et al, 2016).
- Rofecoxib (Cruz-Velasquez et al, 2016).
- Diclofenac (Cohen, 2007; Gupta et al, 2015).
Platelet aggregation inhibitors.
- Ticagrelor (Ikram and Veerappan, 2016).
- Esomeprazole (Cohen, 2015).
- Omeprazole (Cohen, 2015).
- Clozapine (Cohen, 2007).
- Amoxapine (Cruz-Velasquez et al, 2016).
- Diazepam (Ibid).
- All-trans retinoic acid (Cohen, 2007; Tam and Ingraffea, 2015).
- 13-cis-retinoic acid (isotretinoin) (Cohen, 2007).
- Sulfasalazine (Romdhane et al, 2016).
- Propylthiouracil (Cruz-Velasquez et al, 2016).
- Bacillus Calmette-Guerin (tuberculosis) (Cruz-Velasquez et al, 2016).
- Streptococcus pneumonia (Pneumovax) (Ibid).
Please note that Sweet’s syndrome caused by vaccination is so rare that a definite connection has not been established.
Xanthine oxidase inhibitors.
- Allopurinol (Polimeni et al, 2015).
- X-ray contrast agents (Cruz-Velasquez et al, 2016).
Bhat, Y., Hassan, I., Sajad, P., Akhtar, S. and Sheikh, S. (2015) Sweet’s Syndrome: An Evidence-Based Report. Journal of the College of Physicians and Surgeons – Pakistan, Jul;25(7):525-7 (PubMed).
Cohen, P. (2015) Proton pump inhibitor-induced Sweet’s syndrome: report of acute febrile neutrophilic dermatosis in a woman with recurrent breast cancer. Dermatology Practical & Conceptual, April; 5(2):113–119 (online).
Cohen, P. (2007) Sweet’s syndrome – a comprehensive review of an acute febrile neutrophilic dermatosis (online).
Cruz-Velásquez, G., Pac Sha, J., Simal Gil, E. and Gazulla, J. (2016). Aseptic meningitis and anti-β2-glycoprotein 1 antibodies in Sweet syndrome. Neurologia (Barcelona, Spain), Jul 21 (0nline). Article in Spanish, use translate.
Culla, T., Amayuelas, R., Diez-Canseco, M., Fernandez-Figueras, M., Giralt, C. and Vazquez, M. (2014) Neutrophilic dermatosis (Sweet’s syndrome-like) induced by paracetamol. Clinical and Translational Allergy, Jul; 4(Suppl 3): P83 (online).
Gormley, R., Wanat, K., Elenitsas, R., Giles, J., McGettingan, S., Schucher, L. and Takeshita, J. (2014) Ipilimumab-associated Sweet syndrome in a melanoma patient. Journal of the American Academy of Dermatology, Nov;71(5):e211-3 (online).
Gosheger, G., Hillman, A., Ozaki, T., Buerger, H. and Winklemann, W. (2002) Sweet’s Syndrome Associated With Pigmented Villonodular Synovitis. Acta Orthopædica Belgica, Feb;68(1):68-71.
Gupta, S., Bajpai, M. and Uraiya, D. (2015) Diclofenac-induced sweet’s syndrome. Indian Journal of Dermatology;60:424 (online).
Ikram, S. and Veerappan, V. (2016) Ticagrelor-induced Sweet Syndrome: an unusual dermatologic complication after percutaneous coronary intervention. Cardiovascular Intervention and Therapeutics, May 4th (PubMed).
Kasirye, Y., Danhof, R., Epperla, N. and Garcia-Montilla, R. (2011) Sweet’s Syndrome: One Disease, Multiple Faces. Clinical Medicine & Research, Nov;9(3-4):134-136 (online).
Llamas-Velasco, M., Concha-Garcon, M., Fraga, J. and Arageus, M. (2015) Histiocytoid sweet syndrome related to bortezomib: A mimicker of cutaneous infiltration by myeloma. Indian Journal of Dermatology, Venereology and Leprology, May;81:305-6 (online).
Oh, E., Shin, J., Hong, J., Kim, J., Ro, Y. and Ko, J. (2016) Drug-induced bullous Sweet’s syndrome by celecoxib. The Journal of Dermatology, Apr 6 (PubMed).
Polimeni. G., Cardillo, R., Garaffo, E., Giardina, C., Macrì, R., Sirna, V., Guarneri, C. and Arcoraci, V. (2015) Allopurinol-induced Sweet’s syndrome. International Journal of Immunopathology and Pharmacology, Dec 18th (PubMed).
Romdhane, H., Mokni, S., Fathallah, N., Ghariani, N., Sriha, B. and Salem, B. (2016) Sulfasalazine-induced Sweet’s syndrome. Therapie, Jun;71(3):345-347 (PubMed).
Salem, C., Larif, S., Fathallah, N., Slim, R., Aounallah, A. and Hmouda, J. (2015) A rare case of azathioprine-induced Sweet’s syndrome in a patient with Crohn’s disease. Current Drug Safety, July (PubMed online).
Tam, C. and Ingraffea, A. (2015) Case Letter: Sweet Syndrome Presenting With an Unusual Morphology. Cutis, Aug;96(2):E9-E10 (online).
Volpe, M. (2016) Sweet Syndrome Associated with Upper Respiratory Infection and Amoxicillin Use. Cureus, Apr; 8(4): e568 (online).
Xenophontos, E., Ioannou, A., Constantinides, T. and Papanicolaou. E. (2016) Sweet syndrome on a patient with autoimmune hepatitis on azathioprine and CMV infection. Oxford Medical Case Reports, Feb; (2): 24–27 (online).
© 2012-2016 Sweet’s Syndrome UK